Minimal Coercivity Conditions and Exceptional Families of Elements in Quasimonotone Variational Inequalities

  • M. Bianchi
  • N. Hadjisavvas
  • S. Schaible


A coercivity condition is usually assumed in variational inequalities over noncompact domains to guarantee the existence of a solution. We derive minimal, i.e., necessary coercivity conditions for pseudomonotone and quasimonotone variational inequalities to have a nonempty, possibly unbounded solution set. Similarly, a minimal coercivity condition is derived for quasimonotone variational inequalities to have a nonempty, bounded solution set, thereby complementing recent studies for the pseudomonotone case. Finally, for quasimonotone complementarity problems, previous existence results involving so-called exceptional families of elements are strengthened by considerably weakening assumptions in the literature.

Variational inequalities quasimonotone maps pseudomonotone maps coercivity conditions exceptional families of elements 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Crouzeix, J. P., Pseudomonotone Variational Inequality Problems: Existence of Solutions, Mathematical Programming, Vol. 78, pp. 305–314, 1997.Google Scholar
  2. 2.
    Daniilidis, A., and Hadjisavvas, N., Coercivity Conditions and Variational Inequalities, Mathematical Programming, Vol. 86, pp. 433–438, 1999.Google Scholar
  3. 3.
    Smith, T. E., A Solution Condition for Complementarity Problems with an Application to Spatial Price Equilibrium, Applied Mathematics and Computation, Vol. 15, pp. 61–69, 1984.Google Scholar
  4. 4.
    Isac, G., A Generalization of Karamardian's Condition in Complementarity Theory, Nonlinear Analysis Forum, Vol. 4, pp. 49–63, 1999.Google Scholar
  5. 5.
    Isac, G., and Kalashnikov, V. V., Exceptional Family of Elements, Leray-Schauder Alternative, Pseudomonotone Operators, and Complementarity, Journal of Optimization Theory and Applications, Vol. 109, pp. 69–83, 2001.Google Scholar
  6. 6.
    Isac, G., and Obuchowska, W. T., Functions without Exceptional Family of Elements and Complementarity Problems, Journal of Optimization Theory and Applications, Vol. 99, pp. 147–163, 1998.Google Scholar
  7. 7.
    Zhao, Y. B., Han, J. Y., and Qi H. D., Exceptional Families and Existence Theorems for Variational Inequality Problems, Journal of Optimization Theory and Applications, Vol. 101, pp. 475–495, 1999.Google Scholar
  8. 8.
    Flores-Bazan, F., Existence Theorems for Generalized Noncoercive Equilibrium Problems: The Quasiconvex Case, SIAM Journal on Optimization, Vol. 11, pp. 675–690, 2000.CrossRefGoogle Scholar
  9. 9.
    Flores-Bazan, F., and Flores-Bazan, F., Vector Equilibrium Problems under Asymptotic Analysis, Journal of Global Optimization, Vol. 26, pp. 141–166, 2003.Google Scholar
  10. 10.
    Hadjisavvas, N., and Schaible, S., Quasimonotone Variational Inequalities in Banach Spaces, Journal of Optimization Theory and Applications, Vol. 90, pp. 95–111, 1996.Google Scholar
  11. 11.
    Luc, D. T., Existence Results for Densely Pseudomonotone Variational Inequalities, Journal of Mathematical Analysis and Applications, Vol. 254, pp. 291–308, 2001.Google Scholar
  12. 12.
    Aussel, D., and Hadjisavvas, N., On Quasimonotone Variational Inequalities, Journal of Optimization Theory and Applications, (to appear).Google Scholar
  13. 13.
    Hadjisavvas, N., Continuity and Maximality Properties of Pseudomonotone Operators, Journal of Convex Analysis, Vol. 10, pp. 465–475, 2003.Google Scholar
  14. 14.
    Sion, M., On General Minimax Theorems, Pacific Journal of Mathematics, Vol. 8, pp. 171–176, 1958.Google Scholar
  15. 15.
    Simons, S., Minimax Theorems, Encyclopedia of Optimization, Edited by P. M. Pardalos and C. A. Floudas, Kluwer Acadamic Publishers, Dordrecht, Netherlands, Vol. 3, pp. 284–290, 2001.Google Scholar

Copyright information

© Plenum Publishing Corporation 2004

Authors and Affiliations

  • M. Bianchi
    • 1
  • N. Hadjisavvas
    • 2
  • S. Schaible
    • 3
  1. 1.Istituto di Econometria e Matematica per le Applicazioni EconomicheFinanziarie e Attuariali, UniversitàMilanoItaly
  2. 2.Department of Product and Systems Design EngineeringUniversity of the AegeanSyrosGreece
  3. 3.A.G. Anderson Graduate School of ManagementUniversity of CaliforniaRiversideCalifornia

Personalised recommendations